Ohio, 2017

Hail and Damaging Winds in Ohio, May 29, 2017

May 29, 2017 · NWS CLE · 6 events in 5 counties and zones

A cold front moved across the Upper Ohio Valley late on May 29th. A broken line of showers and thunderstorms developed in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the Upper Ohio Valley late on May 29th. A broken line of showers and thunderstorms developed in advance of the front. A couple of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 29, 2:49 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, May 29, 2:49 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
349 PM EDT Mon May 29 2017

.SYNOPSIS...
A cold front will push east across the area tonight. High pressure
will briefly build into the region Tuesday before a weak trough
swings through the southern Great Lakes Tuesday night into
Wednesday. A large area of high pressure will drift east across the
Great Lakes and Ohio valley Wednesday through Thursday night.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Isolated showers beginning to develop mainly east of the I-71
corridor this afternoon. Went ahead and upped pops to mid chance for
a few hours late this afternoon. A few rumbles of thunder are
possible, with around 500 j/kg of SBCAPE across the area. A cold
front will push east across the area tonight. Hi-res guidance
continues to indicate widely scattered precip ahead of the front,
spreading east across the area through the night, with slight chance
to low chance pops in general. Some thunder is possible through the
evening but any thunder chances should diminish overnight as the
atmosphere stabilizes. Mainly dry conditions are expected on Tuesday
as high pressure briefly builds through the area. Another weak
trough passage through the area Tuesday night prompts some slight
chance pops across the area. No major changes to temperatures from
previous forecast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper level trough axis should be moving across the region on
Wednesday with scattered showers/thunderstorms anticipated. High
pressure then builds into the area Wednesday night with drier
conditions returning. The high will move east of the region by
Thursday night with increasing chances of showers as the next
wave approaches in the NW flow.

Wednesday will see temperatures slightly below seasonal averages
but all locations return to average levels for Thursday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Scattered showers and thunderstorms will remain in the forecast
on Friday as yet another wave moves through the upper level
trough. These storms could be a bit stronger but that is
something to watch over the next few days. Cold front should be
moving into central Ohio on Saturday with any
showers/thunderstorms moving south of the region by Saturday
afternoon. Models differ on the timing of this system across the
area so changes may occur over the next few shifts. High
pressure should build back into the region Sunday into Monday
with drier conditions anticipated.

Temperatures will run within a few degrees of seasonal averages.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
VFR conditions expected through the period. Scattered diurnal cu
expected across KCAK, KYNG and KERI, with the possibility of a
stray SHRA between 20Z and 00Z, but not confident enough to
mention in a TAF. Weak front will move through the area tonight,
with VCSH mention for the TAF sites. Backed off of VCTS due to
low confidence in coverage/timing, limited moisture and limited
instability for thunder. Winds will generally be out of the
southwest today, maybe a few isolated gusts to 20 kts for a
brief time.

OUTLOOK...Non-VFR at times Wednesday into Wednesday night.

&&

.MARINE...
Winds and waves should decrease overnight with waves running in
the 1 to 3 foot range. Southwesterly winds will increase Tuesday
night into Wednesday but we should not have any larger waves on
the south shore of the lake. As a weak trough/front crosses the
lake on Wednesday allowing winds to shift more to the west. This
may build waves to near small craft advisory levels Wednesday
into Wednesday evening. Winds decrease for Thursday as high
pressure moves across southern Ohio.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Mullen
LONG TERM...Mullen
AVIATION...Greenawalt
MARINE...Greenawalt/Mullen
Hazardous weather outlook, May 29, 3:54 AM EST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
454 AM EDT Mon May 29 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
454 AM EDT Mon May 29 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Detroit radar (KDTX), 111 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lucas

When
May 29, 5:21 PM EST
Where
Lucas County, Sylvania
Measured
0.75 in hail
Reported by
Public
Coordinates
41.720, -83.700

Penny sized hail was observed.

Thunderstorm Wind, Wyandot

When
May 29, 9:05 PM EST
Where
Wyandot County, Upper Sandusky to 3.53 mi NNE of Harpster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.830, -83.280

Thunderstorm winds downed at least 4 trees in the Upper Sandusky area.

Thunderstorm Wind, Huron

When
May 29, 9:46 PM EST
Where
Huron County, Willard
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.050, -82.730

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Cuyahoga

When
May 29, 10:50 PM EST to 10:52 PM EST
Where
Cuyahoga County, Parma Hgts to Parma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.380, -81.770

Thunderstorm winds downed large tree limbs in Parma Heights and Parma.

Thunderstorm Wind, Cuyahoga

When
May 29, 10:58 PM EST
Where
Cuyahoga County, Independence
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.380, -81.630

Thunderstorm winds downed a couple of trees.

Thunderstorm Wind, Lorain

When
May 29, 11:33 PM EST to 11:36 PM EST
Where
Lorain County, Grafton to 0.98 mi ESE of Eaton Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.280, -82.070

Thunderstorm winds downed a tree near Grafton and another just east of Eaton Estates. Power outages were reported in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702679, 702680, 702681, 702686, 702685, 702683.